MAUDE Adverse Event Report: BENVENUE MEDICAL, INC. LUNA 3D LORDOTIC 8 DEGREE IMPLANT KIT, 12 MM; 12MM, 8-DEGREE, LUNA 3D LORDOTIC IMPLANT KIT

BENVENUE MEDICAL, INC. LUNA 3D LORDOTIC 8 DEGREE IMPLANT KIT, 12 MM; 12MM, 8-DEGREE, LUNA 3D LORDOTIC IMPLANT KIT
Model Number LUN3012-08
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Unintended Movement (3026); Migration (4003)
Health Effect - Clinical Code Pain (1994)
Date of Event 08/16/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Post-operative pain and implant migration are listed in the device instructions for use (ifu) and in the procedural technique guide as known possible adverse effects associated with use of the system.A definitive root cause for this device failure could not be determined due to device not being returned for investigation.However, based on the imaging, the intraoperative factors that may have contributed to the implant migration include: luna footprint was not a full 360 deployment; middle component was not fully seated or interlocked with the outer components; enough micro-motion of the segment occurred to cause the middle component to migrate; and the lock wire eventually failed under the increased strain from movement of the middle component, and that failure allowed the middle to migrate even further posteriorly and into the canal.A review of the lot history record confirmed no manufacturing nonconformities issued to the reported lot that would have caused or contributed to this event.Based on review of the information provided, there is no indication of a product quality issue with respect to manufacture, design or labeling.No additional information was provided.
 
Event or Problem Description
On (b)(6) 2017, the company became aware of a revision surgery performed that day due to patient experiencing severe pain.It was further learned that the original case was completed on (b)(6) 2017.On (b)(6) 2017, 2-month post-op, the patient presented in the er with severe pain down his right leg.Ct scan showed that a portion of the implant had migrated posteriorly into the spinal canal.The surgeon scheduled a revision surgery on the following day to remove the implant.During the revision surgery, the implant could not be safely removed as it was too medial and under the dura.The surgeon performed foraminotomies to create more space for the nerve roots.Patient is doing okay one day post-op follow-up.
 
Additional Manufacturer Narrative
This report is being submitted as a supplemental report to provide additional information.On august 16, 2019, benvenue completed an investigation of the removed implant that was retrieved on april 18, 2018.The investigation confirmed the conclusions of the initial investigation, which relied on images alone; these were: incomplete deployment of implant and middle component not fully interlocked with outer components.In addition, enough micro-motion of the segment occurred to cause the middle component to migrate and the lock wire eventually failed under the increased strain from movement of the middle component.This allowed the middle to migrate even further posteriorly and into the canal.
 
Additional Manufacturer Narrative
This report is being submitted as a supplemental report to provide additional information.On may 14, 2019, a former benvenue regional sales manager reported that he had been contacted by an attorney representing the patient in this case.The following day, may 15, 2019, through a phone conversation with the former benvenue regional sales manager, benvenue became aware that the patient had undergone a second revision surgery that resulted in explantation of the device.Benvenue's attorney is contacting the medical university of (b)(6) to request return of the implant for investigation.A follow-up mdr report will be filed if benvenue is successful in obtaining and investigating the implant.
 
Additional Manufacturer Narrative
This report is being submitted as a supplemental report to provide additional information.On may 15, 2019, through a phone conversation with the former sales manager, benvenue became aware that the patient had undergone a second revision surgery that resulted in explantation of the device.The company is requesting return of the implant for investigation.A follow-up mdr report will be filed if benvenue is successful in obtaining and investigating the implant.

Brand Name
LUNA 3D LORDOTIC 8 DEGREE IMPLANT KIT, 12 MM
Common Device Name
12MM, 8-DEGREE, LUNA 3D LORDOTIC IMPLANT KIT
Manufacturer (Section D)
BENVENUE MEDICAL, INC.
5403 betsy ross drive
santa clara CA 95054
MDR Report Key7168889
Report Number3007033608-2018-00001
Device Sequence Number1455706
Product Code MAX
UDI-Device Identifier00813478020339
UDI-Public(01)00813478020339(17)190126(10)17026001
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K162431
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/01/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/26/2019
Device Model NumberLUN3012-08
Device Catalogue NumberLUN3012-08
Device Lot Number17026001
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 12/07/2017
Supplement Date Received by Manufacturer12/07/2017
12/07/2017
12/07/2017
Initial Report FDA Received Date01/05/2018
Supplement Report FDA Received Date06/14/2019
06/18/2019
10/01/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;